Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 8, NWS Riverton, WY

February 13, 20184 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Feb 13, 2018, 12:53 PM MST for 4 counties in Wyoming. It took effect at Feb 13, 2018, 5:00 PM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2018, 12:53 PM MST (19:53 UTC)
In effect from
Feb 13, 2018, 5:00 PM MST
Expired
Feb 14, 2018, 5:00 PM MST
In force
24 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 2 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS75 KRIW 131953
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1253 PM MST Tue Feb 13 2018

...Strong winds to return to parts of Central Wyoming tonight and
Wednesday...

.Strong winds just above the surface combined with an increasing
surface pressure gradient will bring another round of high winds 
to the Cody Foothills and wind corridor from Jeffrey City to
Casper tonight and Wednesday.

WYZ003-141100-
/O.UPG.KRIW.HW.A.0005.180214T0000Z-180214T1500Z/
/O.NEW.KRIW.HW.W.0008.180214T0000Z-180214T1800Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1253 PM MST Tue Feb 13 2018

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST WEDNESDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 5 PM this afternoon to 11 AM MST
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...West winds will be on the increase into tonight with
  high winds developing anytime after dark. The high wind
  potential will continue through Wednesday morning. The strongest
  winds are expected late tonight through about sunrise Wednesday. 

* WINDS...Southwest 30 to 40 mph with gusts of 60 to 70 mph
  possible. Even stronger winds in excess of 80 mph are expected 
  near the mouth of any canyons including west of Clark. 

* IMPACTS...Travellers along highway 120 from south of Cody to the
  Clark area should prepare for another round of very strong and
  erratic cross-winds tonight through Wednesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-141100-
/O.UPG.KRIW.HW.A.0005.180214T0000Z-180215T0000Z/
/O.NEW.KRIW.HW.W.0008.180214T0300Z-180215T0000Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1253 PM MST Tue Feb 13 2018

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
WEDNESDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 8 PM this evening to 5 PM MST
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...Southwest winds will continue to increase into this
  evening and high winds possible anytime after 8 pm. The
  strongest winds will be likely be on Wednesday but high winds
  are possible sooner, especially in any open are exposed areas
  and in the mountains. 

* WINDS...Southwest 30 to 40 mph with gusts around 60 mph. 

* IMPACTS...Travellers on area highways, including 287 and 789
  between Sweetwater Station and Muddy Gap, should be prepared for
  very strong and erratic wind gusts through Wednesday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-141100-
/O.UPG.KRIW.HW.A.0005.180214T0000Z-180215T0000Z/
/O.NEW.KRIW.HW.W.0008.180214T0300Z-180215T0000Z/
Natrona County Lower Elevations-
Including the city of Casper
1253 PM MST Tue Feb 13 2018

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
WEDNESDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 8 PM this evening to 5 PM MST
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...Southwest winds will continue to increase through the
  night with the strongest winds mainly during the day Wednesday.
  However, very strong winds are possible tonight, especially
  along the south side of Casper, including Outer Drive. Winds
  were already gusting to nearly 50 mph on Outer Drive early this
  afternoon.
 
* WINDS...Southwest 30 to 40 mph with gusts around 60 mph.
  Stronger gusts of 65 to 70 mph are quite possible on the south 
  side of Casper, including Outer Drive. 

* IMPACTS...Travellers on area highways, including Interstate 
  25, should be prepared for very strong and erratic wind gusts, 
  especially Tuesday night and Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Skrbac
3 follow-up statements
875 
WWUS75 KRIW 140934
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
234 AM MST Wed Feb 14 2018

...Strong winds will continue over parts of Central Wyoming today...

.Strong winds just above the surface combined with an increasing
surface pressure gradient will bring another round of high winds
to the Cody Foothills and the Wind Corridor, from Jeffrey City to
Casper today.

WYZ003-141800-
/O.CON.KRIW.HW.W.0008.000000T0000Z-180214T1800Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
234 AM MST Wed Feb 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* TIMING...West winds will be strong through the morning hours,
  before gradually subsiding this afternoon. 

* WINDS...Southwest 30 to 40 mph with gusts of 60 to 70 mph 
  possible. Even stronger winds in excess of 80 mph are expected 
  near the mouth of any canyons including west of Clark. 

* IMPACTS...Travellers along highway 120 from south of Cody to 
  the Clark area should prepare for another round of very strong 
  and erratic cross-winds tonight through Wednesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-141800-
/O.CON.KRIW.HW.W.0008.000000T0000Z-180215T0000Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
234 AM MST Wed Feb 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Southwest winds will continue through the day today,
  with the strongest winds expected during afternoon. High winds
  will also be possible in any open or exposed areas and in the 
  mountains. 

* WINDS...Southwest 30 to 40 mph with gusts around 60 mph.

* IMPACTS...Travellers on area highways, including 287 and 789 
  between Sweetwater Station and Muddy Gap, should be prepared 
  for very strong and erratic wind gusts through Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-141800-
/O.CON.KRIW.HW.W.0008.000000T0000Z-180215T0000Z/
Natrona County Lower Elevations-
Including the city of Casper
234 AM MST Wed Feb 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Southwest winds will continue through the day today,
  with the strongest winds expected during afternoon. High winds
  will also be possible in any open or exposed areas and in the
  mountains.  

* WINDS...Southwest 30 to 40 mph with gusts around 60 mph. 
  Stronger gusts of 65 to 70 mph are quite possible on the south 
  side of Casper, including Outer Drive. 

* IMPACTS...Travellers on area highways, including Interstate 25,
  should be prepared for very strong and erratic wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
832 
WWUS75 KRIW 141751
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1051 AM MST Wed Feb 14 2018

...Strong winds will continue over parts of Central Wyoming
through this evening...

.Strong winds just above the surface combined with an increasing
surface pressure gradient will bring another round of high winds
to the Cody Foothills and the Wind Corridor, from Jeffrey City to
Casper through this evening.

WYZ003-150000-
/O.EXT.KRIW.HW.W.0008.000000T0000Z-180215T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1051 AM MST Wed Feb 14 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...West winds will be strong through the afternoon. 

* WINDS...Southwest 30 to 40 mph with gusts of 60 to 70 mph 
  possible. Even stronger winds in excess of 80 mph are expected 
  near the mouth of any canyons including west of Clark. 

* IMPACTS...Travellers along highway 120 from south of Cody to the
  Clark area should prepare for another round of very strong and
  erratic cross-winds through this evening. The high winds will
  produce an extreme blow over risk for trucks pulling light
  weight and high profile vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-150000-
/O.EXT.KRIW.HW.W.0008.000000T0000Z-180215T0600Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1051 AM MST Wed Feb 14 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* TIMING...Southwest winds will continue through the evening with
  the strongest winds expected during afternoon. High winds will 
  also be possible in any open or exposed areas and in the 
  mountains. 

* WINDS...Southwest 35 to 45 mph with gusts around 70 mph.

* IMPACTS...Travellers on area highways, including 287 and 789 
  between Beaver Rim and Muddy Gap, should be prepared for very 
  strong and erratic wind gusts through this evening. The high 
  winds will produce an extreme blow over risk for trucks pulling 
  light weight and high profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-150000-
/O.EXT.KRIW.HW.W.0008.000000T0000Z-180215T0600Z/
Natrona County Lower Elevations-
Including the city of Casper
1051 AM MST Wed Feb 14 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* TIMING...Southwest winds will continue through the evening, 
  with the strongest winds expected during afternoon. High winds 
  will also be possible in any open or exposed areas and in the 
  mountains. 

* WINDS...Southwest 35 to 45 mph with gusts around 65 mph.
  Stronger gusts of 75 mph are quite possible on the south side 
  of Casper, including Outer Drive. 

* IMPACTS...Travellers on area highways 26, 220 and Interstate 25,
  should be prepared for very strong and erratic wind gusts. The
  high winds will produce an extreme blow over risk for trucks 
  pulling light weight and high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
059 
WWUS75 KRIW 142350
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
450 PM MST Wed Feb 14 2018


WYZ019-020-150100-
/O.CAN.KRIW.HW.W.0008.000000T0000Z-180215T0600Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
450 PM MST Wed Feb 14 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

Wind speeds of 25 to 35 mph with gusts to 45 mph will occur early
this evening, then decreasing. The threat for high wind has ended.

$$

WYZ003-150100-
/O.EXP.KRIW.HW.W.0008.000000T0000Z-180215T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
450 PM MST Wed Feb 14 2018

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

West wind of 20 to 30 mph will gradually decrease during the
evening hours. The high wind has ended. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 13, 10:48 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 13, 10:48 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1048 AM MST Tue Feb 13 2018

.SHORT TERM...Today through Thursday night
Issued at 300 AM MST Tue Feb 13 2018

Region continues to be split, as an upper low over CA weakens.
Upper level wind flow will be weak, as the trough axis becomes
centered over WY. This will shear out during the day today, with
the southern branch of the jet moving over the Four Corners and
Central Plains. This will gradually push northward on Wednesday,
but stay confined over SE WY. The next storm system will begin to
push over the PACNW by this time, with snow possible across the
far west by 00Z Thursday. This system remains somewhat
disorganized, with northern and southern components. The northern
component looks to be the most influential for the area, as the
southern component digs over the Great Basin and Four Corners. The
associated cold front will quickly move through the area, starting
early Thursday morning.

Timing of the winds along the Cody Foothills may start a little
later Tuesday night and could last during the day Wednesday. Even
though there will be a tight temperature gradient Tuesday night
into Wednesday morning, H7 winds look to be relatively light
(20-30kt). As the gradient slackens by 18Z Wednesday, the winds
increase to 40-50kt. So, this looks like it could be a localized
event for the Clark area with gusty winds across the rest of the
zone. Likewise for the Wind Corridor, H7 winds start 30-40kt
during the day today and increase to 50kt by 12Z Wednesday over
northern Sweetwater to southern Natrona counties. These winds
continue until the passage of the cold front. At this time, it
will get windy tonight over this area with the strong winds
impacting later during the day Wednesday. The strong damaging
winds may stay confined to Outer Drive/Wyoming Blvd on the south
side of Casper, with isolated strong gusts elsewhere across the
city.

Kept the snow forecast relatively unchanged, with 4 to 8 inches
remaining possible across the western and northern mountains and 1
to 2 inches over Johnson County and the Big Horn Basin. Snow will
taper off by Thursday evening, with lingering light snow across
the west during the overnight hours.

.LONG TERM...Friday through Tuesday
Issued at 300 AM MST Tue Feb 13 2018

NW flow aloft Friday into Saturday with enough moisture in the flow
for some snow in the NW WY mountains and a little bit of snow in the
valleys at times. The rest of the region will be dry Friday and
Saturday. Breezy areas Fri afternoon and night. Then breezy to windy
over more of the region Saturday afternoon and night. High temps
will be milder Fri and Saturday. The GFS and ECMWF models are
developing a deep trough over the NW United States Saturday night
through at least Monday. Details differ on the orientation of this
trough Sunday through Monday night. The ECMWF model is much deeper
with the trough over the Western U.S. The GFS model confines its
trough to the Pacific NW states through the central Rockies. Cold
air from Canada sinks south into WY Sunday into Sun night. The ECMWF
model is much colder than the GFS model for highs Sunday and Monday
over the north and central zones due to its orientation of this
trough. Models in the past week or two have been having issues with
the flow pattern that far out. Even the model blends are swinging
back and forth with little consistency. I am taking a middle ground
approach with temperatures Sunday and Monday as well as with the
chance of snow. Plenty of time to watch how this pattern plays out.
Next Tuesday looks drier at this time and still cold.

&&

.AVIATION...For the 18Z TAFS through 18Z Wednesday
Issued at 1048 AM MST Tue Feb 13 2018

Weak high pressure over the area continues today, with mostly VFR
conditions expected at all TAF sites.  Lingering MVFR conditions
with low ceilings may continue around KJAC (and near K46U and KAFO)
for the next couple of hours.  Wind speeds will increase throughout
the afternoon at about half the sites, especially KCOD and KCPR,
with strong gusts over 35 kts and LLWS.  Wind expected overnight and
into Wednesday morning, with KLND possibly seeing gusts over 25 kts
after 15Z/Wed.  Slight increase in moisture in SW flow mid day
Wednesday will bring lowering ceilings and vicinity showers from
KJAC to KPNA after 18Z/Wed, along with obscured higher terrain.

&&

.FIRE WEATHER...
Issued at 300 AM MST Tue Feb 13 2018

Winds will be on the increase again across the Cody Foothills
today into Wednesday and also across the Wind Corridor from
Jeffrey City to Casper. The lee of the mountain ranges and also
the area from Dubois to near Riverton will also likely see
increasing wind today and tonight. The light snow will return to
the northwest Wednesday and spread east of the divide Wednesday
night into Thursday morning with a gusty north to northeast wind.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from this afternoon through Wednesday afternoon
for WYZ019-020.

High Wind Watch from this afternoon through Wednesday morning
for WYZ003.

&&

SHORT TERM...LaVoie
LONG TERM...AR
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 13, 3:15 AM MST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MST Tue Feb 13 2018

WYZ001>020-022>030-141200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MST Tue Feb 13 2018

...High Wind Watch for parts of Central Wyoming tonight and
Wednesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Strong to high winds along the Cody Foothills and Wind Corridor
from Jeffrey City to Casper.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Strong to high winds along the Cody Foothills and
Wind Corridor from Jeffrey City to Casper.

Wednesday and Thursday...Snow across the west starting by
Wednesday afternoon, continuing into Thursday. Snow will start
over the Bighorns Wednesday night.

Saturday night through Sunday night...A chance of snow in the
west. A chance of snow central and east Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts over 45 mph.
Thank you.

Team Riverton

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.